Background: Tobramycin, used to treat respiratory exacerbations in cystic fibrosis (CF), is also a renal tubular toxin. Tubular dysfunction leads to increased urinary levels of the proximal tubular lysosomal enzyme, N-acetyl-beta-D-glucosaminidase (NAG) and the proximal tubular protein, retinol-binding protein (RBP). Hypermagnesuria and resulting hypomagnesaemia are indicative of more severe tubular damage, occasionally seen following repeated courses of intravenous tobramycin. Using these biochemical markers we studied the effect of a 2-week course of this agent on tubular function.
Methods: Twenty-two children (11 boys) with CF were studied. Median age = 10.9 years, range 3.1-16.4 years. All had a normal predicted glomerular filtration rate (pGFR). They received tobramycin 3 mg/kg/dose tds. Urinary NAG, RBP, creatinine and plasma magnesium and creatinine were assayed: a) immediately before commencing tobramycin, b) immediately following the course, c) 4 weeks after the end of the course.
Results: Mean log UrNAG and UrRBP rose significantly between time points a) and b) before falling to almost pre-treatment levels by time c). Using two way ANOVA analysis the results for UrNAG and UrRBP were both highly statistically significant (p<0.0001). Paired t-tests on the logged values revealed highly significant differences between all time points for UrNAG and in the case of UrRBP for all other than a) compared to c). In all patients plasma magnesium and pGFR remained within normal limits.
Conclusions: Intravenous tobramycin produces acute tubular injury, which showed evidence of almost complete recovery after 4 weeks. The insult to the tubules was not sufficient to produce hypomagnesaemia in our study group. To assess cumulative tubular damage in more detail it would be necessary to repeat this study after further courses of tobramycin. We recommend monitoring plasma magnesium during courses of intravenous tobramycin.